Drug Allergy in Adults

Drug allergy in adults, while new drugs are developed for the treatment of diseases today, allergic reactions to these drugs occur by our body. Drug allergies are actually not one of the most common allergic diseases, but they are becoming more common with new drugs every day. In addition, since drug allergies can lead to allergic shock that can result in death, a diagnosis must be made. In this article, we wrote to you what drug allergy is.

Drug allergy in adults is caused by the fact that our immune system perceives these drugs as foreign substances against the drugs we take for therapeutic purposes and then reacts excessively to these substances. Although the same drug has been used many times before, when it is last used, it can cause many serious reactions from urticaria (hives) to anaphylactic shock (allergic shock).

Medicines cover everything we take for therapeutic purposes, sometimes from painkillers to antibiotics, sometimes from herbal products to food supplements and vitamins, all products we buy can cause an allergic reaction. Painkillers that patients have often used or antibiotics they have used many times before may cause an allergic reaction in an unexpected way. Any drug that we consider as a simple pain reliever or an antibiotic used by everyone can result in an allergic reaction.

What are the Symptoms of Drug Allergy in Adults?

Drug allergy in adults may manifest itself with different clinical manifestations at different times. In drug allergies, reactions can be seen within minutes of taking the drug, and drug-related complaints can be seen weeks later. Reactions with drugs can be seen at different times due to the different mechanisms used in the immune system.

Symptoms within minutes and hours after taking the medication

  • Skin rash
  • Urticaria (hives)
  • Itching
  • Difficulty breathing wheezing
  • Runny nose, itchy eyes and watery eyes
  • Abdominal pain
  • Appears as the Risk of Anaphylaxis

The skin is the organ most frequently and most prominently affected by drug-related allergic reactions. One of the skin manifestations is widespread exanthema (also known as maculopapular rash), which occurs between days and 3 weeks after exposure to the drug, characterized by spots originating from the body and ultimately spread to the arms and legs.

It is more common in urticaria (hives) and angioedema and may result from both IgE-mediated and non-IgE-mediated mechanisms. It can occur within minutes after taking the medication.

Drug reactions on the skin

The most severe forms of skin drug reactions are Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN).

Stevens-Johnson syndrome (SJS) begins with a maculopapular rash and is usually accompanied by ulcers in the mouth, conjunctivitis, fever, sore throat and tiredness.

It is toxic epidermal necrolysis (TEN), a rare condition with properties similar to SJS, but it causes ruptures in large pieces of skin by separating large parts of the outer layer of the skin (outermost layer of the skin) from the layers below. Considering the severity of these disorders, the drugs that are thought to cause SJS and TEN (most commonly sulfonamides) should not be used by the patient in the future.

Although skin reactions are the most common symptoms of drug-related allergic reactions, many organs and systems may be involved, such as kidney, liver and blood cells.

Serum sickness, drug-induced lupus, and vasculitis are less common pictures of drug allergies.

Anaphylaxis is a severe systemic allergic reaction that is rapid at the beginning and can result in death. It constitutes the most serious picture in drug allergies and leads to a clinical picture leading to death with dizziness, shortness of breath, low blood pressure, loss of consciousness within seconds.